Hail, Cheyenne
- When
- August 22, 12:45 PM MST
- Where
- Cheyenne County, 1.28 mi WSW of Kit Carson
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.760, -102.800
The observer also reported 1.30 inches of rain in 30 minutes.
A cluster of strong thunderstorms moved northeast across Cheyenne and Kit Carson counties before moving into northwest Kansas. Hail up to the size of half dollars and flooding in Burlington was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of strong thunderstorms moved northeast across Cheyenne and Kit Carson counties before moving into northwest Kansas. Hail up to the size of half dollars and flooding in Burlington was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 11:42 AM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1242 PM MDT FRI AUG 22 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1230 PM MDT FRI AUG 22 2014 SHORT TERM CONCERNS ARE COVERAGE AND SEVERITY THUNDERSTORMS. AS STATED IN EARLIER AFD. STRONGER AND NEARLY STATIONARY SURFACE LOW TO OUR SOUTHWEST ALONG WITH OUTFLOW FROM PERSISTENT THUNDERSTORMS OVER NORTHEAST COLORADO HAS KEPT THE FRONT TO OUR SOUTH FROM MOVING VERY FAR NORTH. I HAVE MADE ADJUSTMENTS BUT STILL MAY NOT HAVE GOT FAR ENOUGH SOUTH. MESOSCALE GUIDANCE AND TO A LESSER EXTENT THE ECMWF AND GFS SHOW THIS WITH A FRONTAL POSITION SOUTH OF THE INTERSTATE. ALSO OUTFLOW BOUNDARY FROM NORTHEAST COLORADO HAS SETTLED OVER THE EASTERN PORTION OF THE AREA. MID AND UPPER LIFT HAS KEPT THUNDERSTORMS GOING OVER NORTHEAST COLORADO. THIS LOW LEVEL/MESOSCALE LIFT WILL BE ENHANCED BY INCOMING STRONG SHORTWAVE TROUGH TO OUR SOUTH IN ADDITION THE RIGHT REAR QUADRANT OF THE JET THAT AFFECTS THE AREA INTO THE NIGHT. SO HAVE PULLED LIKELY AND HIGHER POPS FURTHER SOUTH TO REFLECT EXPECTED FRONTAL POSITION. ANALYSIS SHOWS FAVORABLE/HELICITY ESPECIALLY OVER NORTHERN AND WESTERN SECTIONS. DO EXPECT STORMS TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BEFORE ENDING SHORTLY AFTER 06Z. THERE MAY BE SOME STRATUS FOG BUT IT LOOKS LIKE WINDS WILL INCREASE ENOUGH FROM THE SOUTH. FOR TOMORROW SLOWED UP THE ARRIVAL OF THUNDERSTORMS. LATEST GUIDANCE SUPPORTS HAVING SLIGHT CHANCE ALONG THE FRINGES OF THE AREA. SLIGHTLY REDUCED HIGH TEMPERATURES FOR TOMORROW. .LONG TERM...(MONDAY THROUGH THURSDAY) ISSUED AT 355 AM MDT FRI AUG 22 2014 FOR THE LAST WEEK OF AUGUST THE OVERALL PATTERN WILL SUPPORT A FEW CHANCES FOR RAIN WITH NEAR TO SLIGHT BELOW NORMAL TEMPERATURES. ON THE SYNOPTIC SCALE AN UPPER HIGH ACROSS THE LOWER MISSISSIPPI AND TENNESSEE VALLEY REGIONS WILL PERSIST THROUGH THE EARLY PART OF THE WEEK WHILE A LONGWAVE TROUGH MOVES EAST ACROSS THE GREAT BASIN REGION OF WESTERN CONUS. MODEL SPREAD IS FAIRLY LARGE TO START THE EXTENDED PERIOD....AND WHILE THE SET UP DEFINITELY LOOKS FAVORABLE FOR A NUMBER PRECIP EVENTS...THE DIFFERENCES THIS FAR OUT MAKE IT DIFFICULT TO PIN DOWN TIMING. BRIEFLY ON THE MODEL DIFFERENCES...THE GFS SOLUTION IS FAIRLY PROGRESSIVE BRINGING THE LONGWAVE TROUGH ACROSS THE CENTRAL HIGH PLAINS LATE TUESDAY...WITH NORTHWESTERLY FLOW LINGERING ON THROUGH THE END OF THE WEEK. THE GEFS ENSEMBLE MEAN IS A BIT SLOWER...DELAYING THE TROUGH UNTIL WEDNESDAY OR SO. ECMWF IS MUCH SLOWER...TAKING TIME TO DEVELOP A DEEPER RIDGE AXIS OVER THE SOUTHWEST AND INTO THE FOUR CORNERS REGION BY LATE WEDNESDAY. WHILE DELAYING THE TROUGH...THIS PATTERN IS ACTUALLY VERY FAVORABLE FOR A FEW DAYS OF GOOD RAINFALL AS THIS WOULD ALLOW A NUMBER OF WEAK SHORTWAVE IMPULSES TO MOVE UP ACROSS THE SOUTHERN AND CENTRAL HIGH PLAINS AS WELL AS VERY MOIST AIR. FINALLY...THE CANADIAN IS SIMILAR TO THE ECMWF BUT EVEN SLOWER...WITH THE BEST SET-UP FOR RAINFALL LATE TUESDAY INTO WEDNESDAY. MONDAY...TYPICAL AUGUST DAY WITH SCATTERED AFTERNOON CONVECTION. GUIDANCE SUPPORTS 1000-1500 J/KG SBCAPE WITH GOOD LARGE-SCALE LIFTING IN PLACE AND AN EAST-WEST ORIENTED STATIONARY FRONT ACROSS NORTHWEST KANSAS AND NORTHEAST COLORADO. WIND PROFILES SUPPORT SUPERCELL DEVELOPMENT WITH 35-45 KTS OF 0-6KM SHEAR...SO WOULD EXPECT SOME STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. TEMPS IN THE MID TO UPPER 80S. TUESDAY/WEDNESDAY...AS DISCUSSED IN THE PARAGRAPH ABOUT MODEL DIFFERENCES THERE APPEARS TO BE A GOOD SET UP FOR HEAVY RAIN SOMETIME DURING THIS TIME PERIOD. AM FAIRLY CERTAIN THE ENTIRE CWA WILL SEE RAINFALL DURING THIS PERIOD...WITH MANY RECEIVING OVER A HALF INCH OVER THE COURSE OF THE EVENT. AT THIS POINT THE LATEST GUIDANCE IS AGREEING ON LATE TUESDAY INTO EARLY WEDNESDAY FOR THE BEST CHANCE. TEMPS WILL BE COOLER AS STATIONARY FRONT FROM MONDAY TRANSITIONS TO A COLD FRONT AND MOVES SOUTH AS A COOLER AIRMASS MOVES IN FROM THE NORTH...HIGHS IN THE LOW 80S. THURSDAY AND BEYOND...WHILE MAJOR MODEL DIFFERENCES EXIST AT THIS TIME FRAME BELIEVE PRECIP CHANCES WILL BE LOW AND TEMPS SEASONABLE /MID TO UPPER 80S/ LATE IN THE WEEK AS AN UPPER LEVEL RIDGE EVENTUALLY MOVES ACROSS THE REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1158 AM MDT FRI AUG 22 2014 THUNDERSTORMS ARE EXPECTED TO AFFECT BOTH TAF SITES WITH DEVELOPMENT ALREADY UNDERWAY. STORMS SHOULD AFFECT KGLD FIRST. MVFR AND POSSIBLY IFR CONDITIONS COULD DEVELOP AT BOTH SITES BEFORE ACTIVITY ENDS AROUND 06Z. DID NOT INCLUDE ANY FOG OR STRATUS AFTER THE STORMS AT THIS TIME SINCE WESTERLY WINDS TEND TO SCOUR THE MOISTURE OUT. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JJM AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1102 AM MDT FRI AUG 22 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1102 AM MDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO AND SOUTHWEST NEBRASKA BY 3 PM MDT (4PM CDT). THESE STORMS WILL THEN MOVE ACROSS A MAJORITY OF THE AREA THROUGH THIS EVENING. THE ENTIRE AREA WILL SEE A THREAT FOR SEVERE WEATHER WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES ALL BEING A THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH MANY STORMS. AT THIS TIME THE GREATEST THREAT WILL BE ROUGHLY ALONG AND NORTH OF A LINE FROM WILD HORSE TO SHARON SPRINGS TO GOVE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH THE REMAINDER OF THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. ANY SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA OR OVER THE PHONE ARE GREATLY APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 116 PM MDT FRI AUG 22 2014 COZ092-221930- CHEYENNE COUNTY CO- 116 PM MDT FRI AUG 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 130 PM MDT... AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIT CARSON...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIT CARSON AND FIRSTVIEW. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3894 10248 3861 10262 3862 10293 3893 10295 TIME...MOT...LOC 1916Z 190DEG 17KT 3869 10278 RHUSTED
The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
4 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
The observer also reported 1.30 inches of rain in 30 minutes.
This public report was received via mPing.
Quarter size hail was reported covering the ground.
Up to 18 inches of water was standing on some roads in Burlington. Some yards were flooded with water nearing the homes.
Spotter estimated peak winds to be 60 to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534077, 534078, 534079, 534080, 534081, 534084.